Illinois, 2017

Flash Flooding and Flood in Illinois, June 23, 2017

June 23, 2017 · NWS PAH · 4 events in 4 counties and zones

The remnants of Tropical Storm Cindy moved northward from the central Gulf coast, while a cold front approached the Ohio Valley from the northwest. The tropical moisture from Cindy was squeezed out by the approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Tropical Storm Cindy moved northward from the central Gulf coast, while a cold front approached the Ohio Valley from the northwest. The tropical moisture from Cindy was squeezed out by the approaching cold front. Precipitable water values ranged from 2 to 2.4 inches, and marginal elevated instability was sufficient for embedded thunderstorms. The result was widespread heavy rainfall across southern Illinois, with pockets of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 1:33 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 1:33 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
233 AM CDT Fri Jun 23 2017

.SHORT TERM...(Today through Sunday night)
Issued at 211 AM CDT Fri Jun 23 2017

Satellite imagery shows Cindy's circulation center drifting across
southern Arkansas at this writing, with her remnants streaming
northward across the Mississippi river valley. As for precursing
rainfall, estimates/ground truths reveal two bullseyes having
occurred in the 24 hours of Thursday, with 1 inch ish amounts
in the HOP area and also in parts of SEMO, but little elsewhere.
The modeled max of 1-1.25" in the southwest Indiana vicinity ended
up being 0.09", and this is indicative of much of the FA having
received a tenth of an inch or less, outside the two bullseyes.

That said, models still track Cindy on a north to northeast
ejection path across west Tn, with the latest trending a tad
further north along the Ky-Tn border. The other trending, that of
the incoming cold front/passage, interacting with Cindy, is also
holding true this 06Z run, having sped the entire process along
another 3 hours or so, effectively ending max pcpn periods by mid
afternoon and entirely ending the pcpn episode by mid to late
evening. Models still project peak bullseyes of 1-1.5" additional
incoming pcpn during the peak time period of the pm hours, with
perhaps up to 1/2" ish or so possibly preceding and succeeding
the max burst. This still effectively yields storm total pcpn
amounts around 2" for the bulk of the FFA zone, with perhaps a
high end total closer to 2.5-3.0" possible in the south/east
portions of the FA (southern Ky). Per collaboration, we'll not
alter the FFA headline.

The other impact of the tropical system will be increasing winds
today, with some gusts, that may occur to the north of the path of
Cindy. We'll bump winds up into the teens, with an occasional gust
into the 20s mph possible, not different than what is ongoing
right now near its path across central Arkansas.

Change is on the way after fropa/Cindy's departure, with forecast
altered airmass signals for weekend highs in the upper 70s-lower
80s and lows in the upper 50s-lower 60s still on track.

.LONG TERM...(Monday through Thursday)
Issued at 211 AM CDT Fri Jun 23 2017

Medium confidence in the extended.

Fairly high confidence in a mostly dry extended.

The models keep us in a northwest flow through the extended. High
pressure at the surface and aloft keeps the Gulf shut down for
the early part of the week. However by mid week the surface
through 700mb does open up as the High drifts eastward. This will
allow some moisture return in the lower and mid levels of the
atmosphere at least. This could phase with a weak spoke of energy
in the northwest flow...which is not unusual...to bring increasing
thunderstorm chances back in the forecast late in the week.
However with no real synoptic scale features...fronts etc. would
not expect a significant severe threat at this time. Again most
places will remain dry in the extended and the forecast builder
has trended with this scenario. Otherwise expect temperatures to
be easily 10 degrees below normal Monday with unseasonably low
humidity. Then expect a slow warming trend through the week as
humidity slowly increases.

&&

.AVIATION...
Issued at 211 AM CDT Fri Jun 23 2017

Adjusted near term CIGS to account for more pervasive MVFR CIGS
incoming with chance of IFR CIGS in MVFR shower restricted VSBYS.
Downplayed isolated (Vicinity) mention of thunder/CB, per ongoing
satellite imagery/lightning plot data reveal. Will likely continue
these trends next issuance. Peaking Pops to occur this morning
thru mid pm hours, then wind down west to east with fropa/winds
shifting from moderate/gusty southerlies (another necessitated
adjustment) to northwesterlies, then diminishing.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through this evening for ILZ090-091-094.

MO...Flash Flood Watch through this evening for MOZ112-114.

IN...Flash Flood Watch through this evening for INZ081-082-085>088.

KY...Flash Flood Watch through this evening for KYZ001>022.

&&
Hazardous weather outlook, Jun 23, 2:35 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Fri Jun 23 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for western Kentucky, southwest
Indiana, the southern tip of Illinois, and a small part of
extreme southeast Missouri, through this evening. Increasing showers
and isolated thunderstorms will provide the potential for locally
heavy rainfall today, including tropical downpours that may
accompany the stronger storms as the remnants of Cindy eject
across the area. Heavy rainfall is therefore the primary storm
related hazard today.

In addition, there remains a marginal to slight risk that isolated
thunderstorms may become severe, with a very isolated possibility
for a weak tornado the primary severe weather potential hazard.

For more details, refer to the Watch and any other storm related
short fused products.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A small chance of storms returns to the forecast Wednesday night
and Thursday, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall and flooding.

In the hours before

Local storm report, Jun 23, 7:27 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            PERRYVILLE              37.73N 89.87W
06/23/2017                   PERRY              MO   LAW ENFORCEMENT

            PORTIONS OF HIGHWAY T BEING CLOSED AT THIS TIME. PORTIONS
            OF HIGHWAY 51 HAVE STANDING WATER.

&&

SMITTY

The radar

The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
June 23, 7:30 AM CST to 12:00 PM CST
Where
Jackson County, Campbell Hill to Vergennes
Cause
Heavy Rain
Reported by
Public
Coordinates
37.920, -89.550

Flooded roadways were reported in the Ava and Campbell Hill area. Rainfall rates of two inches per hour were not uncommon, with storm totals from four to five inches.

Flash Flood, Perry

When
June 23, 8:05 AM CST to 11:00 AM CST
Where
Perry County, Du Quoin to 1.89 mi SSW of Pinckneyville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.020, -89.230

Flash flooding was reported in Pinckneyville. A section of Highway 13 on the south side of town was blocked due to flooding. Photos of flooded roads were relayed via social media. Rainfall rates of two inches per hour were not uncommon, with storm totals between three and four inches.

Flood, Franklin

When
June 23, 8:30 AM CST to 11:30 AM CST
Where
Franklin County, North City to Buckner
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.000, -89.050

A portion of a local side road was washed out.

Flash Flood, Saline

When
June 23, 9:45 AM CST to 1:00 PM CST
Where
Saline County, Rudement to Stonefort
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.630, -88.480

Several roads were closed due to flash flooding throughout the county. Rainfall rates were from one to two inches per hour, with a measured storm total of 3.8 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703468, 703461, 703464, 703466.